Banach Journal of Mathematical Analysis

(Un)stability and bordism groups in PDE's

Agostino Prastaro

Full-text: Open access


In this paper, by using the theory of integral bordism groups in PDE's, previously introduced by Prastaro, we give a new interpretation of the concept of (un)stability in the framework of the geometric theory of PDE's. A geometric criterium to identify stable PDE's and stable solutions of PDE's is given.

Article information

Banach J. Math. Anal., Volume 1, Number 1 (2007), 139-147.

First available in Project Euclid: 21 April 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J32: Boundary value problems on manifolds
Secondary: 55N22: Bordism and cobordism theories, formal group laws [See also 14L05, 19L41, 57R75, 57R77, 57R85, 57R90] 57R67: Surgery obstructions, Wall groups [See also 19J25] 57R90: Other types of cobordism [See also 55N22] 39A11

PDE's geometry bordism groups stability functional stability


Prastaro, Agostino. (Un)stability and bordism groups in PDE's. Banach J. Math. Anal. 1 (2007), no. 1, 139--147. doi:10.15352/bjma/1240321564.

Export citation


  • R.P. Agarwal and A. Prástaro, Geometry of PDE's.III(I): Webs on PDE's and integral bordism groups. The general theory, Adv. Math. Sci. Appl., 17(1) (2007), 239–266.
  • R.P. Agarwal and A., Prástaro,Geometry of PDE's.III(II): Webs on PDE's and integral bordism groups. Applications to Riemannian geometry PDE's, Adv. Math. Sci. Appl., 17(1) (2007), 267–285.
  • R.L. Bryant, S.S. Chern, R. B. Gardner, H.L. Goldschmidt and P.A. Griffiths, Exterior differential systems, Springer-Verlag, New York, 1991.
  • S. Cappel, A. Ranicki and J. Rosenberg (eds.), Surveys on Surgery Theory: Volume 1, Papers dedicated to C.T.C. Wall, Princeton University Press, Princeton, New Jersey, 1999.
  • H. Goldshmidt, Integrability criteria for systems of non-linear partial differential equations, Journal Differential Geometry, 1 (1967), 269–307.
  • M. Gromov, Partial Differential Relations, Springer-Verlag, Berlin, 1986.
  • M.W. Hirsh, Differential Topology, Springer-Verlag, Berlin, 1976.
  • D.H., Hyers, On the stability of the linear functional equation, Proc. Nat. Acad. Sci. U.S.A., 27 (1941), 222–224.
  • A.M. Ljapunov, Stability of Motion, with an contribution by V. A. Pliss and an introduction by V. P. Basov. Mathematics in Science and Engineering, 30, Academic Press, New York-London, 1966.
  • V. Lychagin and A. Prástaro, Singularities of Cauchy data, characteristics, cocharacteristics and integral cobordism, Diff. Geom. Appl., 4 (1994), 287–300.
  • I.B. Madsen R.J. Milgram, The Classifying Spaces for Surgery and Bordism of Manifolds, Ann. Math. Studies, Princeton Univ. Press, NJ, 1979.
  • J. Milnor and J. Stasheff, Characteristic Classes, Ann. Math. Studies 76, Princeton Univ. Press, 1974.
  • A. Prástaro, Dynamic conservation laws, Geometrodynamics Proceedings 1985, A. Prástaro (ed.), World Scientific Publishing Co., Singapore, 1985.
  • A. Prástaro, Cobordism of PDE's, Boll. Un. Mat. Ital., 30(5-B) (1991), 977–1001.
  • A. Prástaro, Quantum geometry of PDE's, Rep. Math. Phys., 30 (1991) no.3, 273–354.
  • A. Prástaro, Geometry of PDEs and Mechanics, World Scientific Publishing Co., Singapore, 1996.
  • A. Prástaro, (Co)bordisms in PDE's and quantum PDE's, Rep. Math. Phys., 38 (1996), no.3, 443–455.
  • A. Prástaro, Quantum and integral (co)bordism groups in partial differential equations, Acta Appl. Math., 51 (1998), no.3, 243–302.
  • A. Prástaro, (Co)bordism groups in PDE's, Acta Appl. Math., 59 (1999), no.2, 111–202.
  • A. Prástaro, Quantized Partial Differential Equations, World Scientific Publishing Co., 2004.
  • A. Prástaro, Geometry of PDE's. I: Integral bordism groups in PDE's, J. Math. Anal. Appl., 319 (2006), 547–566.
  • A. Prástaro, Geometry of PDE's. II: Variational PDE's and integral bordism groups, J. Math. Anal. Appl., 321 (2006), 930–948.
  • A. Prástaro, Geometry of PDE's. IV: Navier-Stokes equation and integral bordism groups, J. Math. Anal. Appl. 338(2) (2008), 1140–1151.
  • A. Prástaro and Th.M. Rassias, Ulam stability in geometry of PDE's, Nonlinear Funct. Anal. and Appl., 8 (2003), no.2, 259–278.
  • D. Quillen, Elementary proofs of some results of cobordism theory using Steenrod operators, Advances Math., 7 (1971), 29–56.
  • Th.M. Rassias, On a modified Hyers-Ulam sequence, J. Math. Anal. Appl., 158 (1991),106–113.
  • J.J. Rotman, An Introduction to Homological Algebra, Academic Press, San Diego, 1979.
  • Y.B. Rudyak, On Thom Spectra, Orientability and Cobordism, Springer-Verlag, Berlin 1998.
  • R.E. Stong, Notes on Bordism Theories, Ann. Math. Studies. Princeton Univ. Press 1968.
  • M.E. Sweedler, Hopf Algebras, Benjamin, New York, 1969.
  • R. Switzer, Algebraic Topology-Homotopy and Homology, Springer-Verlag, Berlin 1975.
  • R. Thom, Quelques propriété globales des variétés différentieles, Commentary Mathematical Helveticae 28 (1954), 17–86.
  • R. Thom, Remarques sur les problemes comportant des inéqualities différentielles globales, Bulletin Societe Mathematique France 87, 455–468.
  • S.M. Ulam, A collection of Mathematical Problems, Interscience Publ., New York, 1960.
  • C.T.C. Wall, Determination of the cobordism ring, Ann. of Math., 72 (1960), 292–311.
  • C.T.C. Wall, Surgery on Compact Manifolds, London Math. Soc. Monographs 1, Academic Press, New York, 1970; 2nd editition (ed. A. A. Ranicki), Amer. Math. Soc. Surveys and Monographs 69, AMS, 1999.